To the Editor: Clozapine has been associated with neutropenia and agranulocytosis, leaving psychiatrists justifiably wary of its contemporaneous use with medications that induce leukopenia. However, when patients taking a stable dose of clozapine develop cancer and require chemotherapeutic agents that frequently cause myelosuppression, clinicians have little guidance as to appropriate management and potential risks. To our knowledge, five cases of clozapine patients treated successfully and receiving cancer treatment have been published (1–5). This report differs from previous reports because of persistent neutropenia in the patient even after discontinuation of chemotherapy.
Ms. A was a 46-year-old white woman with schizophrenia who had been doing well taking clozapine since 1991 (700 mg/day, blood levels >430 ng/ml). Blood monitoring showed her total leukocyte counts to be generally above 5000/mm3, with absolute neutrophil counts >3000/mm3. Her other medications included perphenazine, citalopram, lorazepam, thyroxine, and oral contraceptives.
In September 2001, she was diagnosed with breast cancer and underwent segmental mastectomy. She began a four-cycle course of doxorubicin and cyclophosphamide and continued to take clozapine.
As expected, doxorubicin induced significant leukopenia (as low as 1300 leukocytes and 300 neutrophils). After the nadirs, Ms. A’s counts returned to normal. However, after chemotherapy and a 6-week course of radiotherapy, her counts declined again, leveling off with leukocyte counts below 3000 and absolute neutrophil counts below 2000. Her oncologist opined that the leukopenia was not related to radiation. Ms. A’s counts remained low over the next 6 months, and hematologic consultation, including a bone marrow biopsy, yielded no other cause for neutropenia besides clozapine. Ms. A remained free from cancer, infection, and psychoses after her surgery, and she remains well at this time.
This case supports previous reports of a successful combination of clozapine and chemoradiation, although we caution that this combination should be undertaken only when the risk-to-benefit ratio for the individual patient favors continuation of clozapine and then only with close provider collaboration and monitoring. Despite expected neutropenia, no cases of agranulocytosis from clozapine-chemotherapy combinations have been reported to our knowledge, and patients appear to remain psychiatrically stable during these treatment periods.
Our patient also developed neutropenia that persisted more than 6 months after her last radiation treatment. The temporal association strongly suggests some synergistic effect on bone marrow leukocyte production that has heretofore not been reported from chemoradiation and clozapine. We caution clinicians that persistent neutropenia is a possible risk of this combination therapy. The informed and collaborative decision to continue clozapine in a subject who was psychiatrically stable for 10 years had a favorable outcome.